I has breast augmentation surgery 2 years ago for asymmetry, using anatomical, textured implants. Last March my left breast swelled overnight, for no apparent reason. Following an ultrasound and an MRI, it was found to be a hematoma which surrounded the implant. This was drained and 70mls of fluid was removed. No infection was found. Only 4 months on, it has happened again. I'm booked in to have it drained. My surgeon has no idea why it's happening. Can anyone offer any possible explanation?
Recurring Hematoma 2 Years After Surgery. What's Going On?
Doctor Answers (1)
Recurrent breast hematoma 2 years after breast augmentation may be due to your textured implants.
Textured anatomic implants rely on adherence to the body's tissues to maintain position (an upside-down teardrop-shaped implant would look silly, for example!), and any activity that disrupts any part of that adherence can cause localized bleeding, which is consistent with the amount (just over 2 ounces) you had removed.
The explanation is that whatever (minor--but enough) trauma causes your implants to partially "tear away" from your tissues, causes them to bleed, and can be possibly worsened if you take aspirin or ibuprofen intermittently. Although you say "for no apparent reason" and I believe you, it may be as little an "injury" as a sports or exercise activity, or normal sexual relations with some degree of unsupported breast movement.
Your surgeon may be strictly correct in saying he has no idea why it's happening, but with your story, I would consider recommending a switch to smooth round cohesive gel implants, which will be teardrop-shaped when upright, and round when reclining, which is what normal breasts do! Staying teardrop-shaped while supine is definitely NOT natural!
You certainly can't stop normal activity or marital relations, so switching from textured implants to smooth ones should solve your issue (at least this one) completely and permanently. Best wishes! Dr. Tholen
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.